Minnesota, 2022Winter Weather in Minnesota, March 30, 2022
March 30, 2022 · NWS FSD · 2 events in 2 counties and zones
A narrow band of snow developed as cold air surged in behind evening showers and thunderstorms, which produced spotty small hail. A very small zone of 2 to 5 inches of snowfall spread across southeast South Dakota into parts of southwest Minnesota.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A narrow band of snow developed as cold air surged in behind evening showers and thunderstorms, which produced spotty small hail. A very small zone of 2 to 5 inches of snowfall spread across southeast South Dakota into parts of southwest Minnesota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 29, 9:28 PM CST, 2 hours 32 minutes earlier.
Area forecast discussion, Mar 29, 9:28 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1028 PM CDT Tue Mar 29 2022
.UPDATE...
Issued at 942 PM CDT Tue Mar 29 2022
Thunderstorms continue to lift off to the northeast through SW MN
and NW IA with a decreasing severe weather threat mainly now
confined to some small hail potential.
As surface low, currently just north of Grand Island/York
continues to slide northeastward through the overnight hours,
attention will turn to the influx of cool air aloft and the mix
with or change over to snow. Consensus of guidance continues to
point toward any slushy accumulations remaining around or less
than 2 inches. The outlier scenarios would give a small chance a
couple different corridors of higher accumulations along various
frontal circulations from 800 to 600 mb. The first potential area
of locally higher amounts may exist from roughly Winner to arcing
to Huron with the lower level circulation pointing toward another
potential zone from roughly Tyndall to just west of Sioux Falls to
Brookings. Again, these tighter, frontogenetically forced bands
still carry high uncertainty but will be worth monitoring through
the overnight hours.
Final forecast change was to boost winds through the MO River
corridor into the earlier overnight hours as higher momentum air
cuts under the base of the low. A few locations may approach
advisory criteria but lack of spatial extent precludes the need
for a headline.
&&
.SHORT TERM...(This Evening through Wednesday)
Issued at 258 PM CDT Tue Mar 29 2022
In terms of severe weather, window of concern seems to be a very
narrow window this evening (30.00z/7PM CDT to 30.05z/12AM CDT).
Although SPC expanded both the Slight and Marginal Risks to the
west with the 1630z outlook to encompass approximately the eastern
half of the forecast area, expect the greatest risk to lie
southeast of a Yankton, SD to Sioux Falls, SD to Slayton, MN line.
Given the track of the surface low pressure (currently over north
central KS), this area is most likely to see advection of dew
points in the upper 40s and lower/mid 50s, with both breaks in
clouds and WAA helping to aid this area in warming near/above
convective temps this afternoon. Mid level lapse rates,
particularly for northwestern IA, above 6.5 to 7 deg C/km indicate
the potential for large hail. MUCAPE values over 1000 J/kg are
supportive of severe weather as well. Although DCAPE values are
not very high, storms (and even possibly shower activity) could
mix down some wind gusts near/above severe threshold if gusts can
break through the inversion. Storms could initially be surface
based along the surface warm front as it lifts north, but with
lack of surface support, would expect these storms to become
elevated as they lift north/northeastward. Main threats look to be
hail up to the size of ping pong balls (1.5 inches) and damaging
wind gusts to 60 mph. Tornadoes are unlikely given the expectation
of storms becoming elevated, lack of low level shear, and high
LCL heights.
After the thunderstorms/severe weather threat moves through this
evening, attention turns to the wintry portion of the system, as
colder air plunges southward on increasing northerly winds behind
the departing low pressure. This should bring a transition from rain
to snow from northwest to southeast after midnight into Wednesday
morning, with wet slushy snow or rain through the day Wednesday.
Similar to our recent daytime snowfall event, could be tough to see
actual accumulating snow during the daylight hours, as rates are not
expected to be extreme. That said, given the potential for some
nocturnal snowfall, along with shallow warm layer, still looking at
a potential for snowfall accumulations less than in inch for most
areas, with 1-2" (locally higher) in the higher elevation areas of
southwest Minnesota, and portions toward central South Dakota where
the colder air will be in place longer, and there could be slight
enhancement in response to weak mid-level frontogenesis.
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 258 PM CDT Tue Mar 29 2022
Lingering snow will taper from west to east Wednesday night as the
system pulls off to the east, possibly mixing with a little
freezing drizzle on the back edge as we lose moisture in the mid
levels above a deep stratus layer. Not expecting significant
icing, though.
With heavy focus on the near term today, did not make any
adjustments to mid-long range portion of the forecast. Could see a
couple of shots of light precip through this period, as various
upper level waves move across the northern Plains, but confidence
in specific timing/location is low at this time due to typical
model differences at this range. Temperatures due look to moderate
near to slightly above normal, with highs largely in the 50s this
weekend into early next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1025 PM CDT Tue Mar 29 2022
Thunderstorms have largely cleared the TAF sites to the east with
the focus now on to a transition from rain to snow overnight,
mainly at KHON and KFSD. While accumulations look to remain light
for most locations (less than 2 inches) there is still some minor
hints at a narrow stripe of higher totals. Additionally, during
any periods where precipitation fades out, drizzle or freezing
drizzle may take it's place. Again, confidence too low for
official mention of this at this time.
MVFR to IFR ceilings will become more common through the
overnight hours with perhaps some improvement back to plain MVFR
for the daytime hours Wednesday. Reduced visibility is possible
with any snow.
Finally, winds will pivot to an increasingly north and eventually
northwesterly component into Wednesday morning as a low pressure
system passes. Gusts as high as 30 to 40 kts are possible at
times.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
UPDATE...Kalin
SHORT TERM...SG/JH
LONG TERM...JH
AVIATION...Kalin
Hazardous weather outlook, Mar 29, 3:10 PM CST, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
410 PM CDT Tue Mar 29 2022
MNZ071-072-SDZ038>040-050-052>055-057>060-063-064-302115-
Lincoln-Lyon-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Brule-Aurora-Davison-Hanson-Charles Mix-Douglas-
410 PM CDT Tue Mar 29 2022
This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.
.DAY ONE...This afternoon and tonight.
Rain, and perhaps and embedded thunderstorm, are expected into the
evening hours with an eventual transition to or mix with snow. North
to northwest winds will also become increasingly likely with some
gusts in the 35 to 45 mph range.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Rain, snow, and breezy winds will continue Wednesday, with peak
gusts ranging between 30 to 45 mph. Total snowfall accumulations
generally around 2 inches or less are expected from Tuesday night
through Wednesday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098-NEZ013-
014-SDZ056-061-062-065>071-302115-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Rock-Dixon-Dakota-Moody-McCook-Minnehaha-Hutchinson-Turner-Lincoln-
Bon Homme-Yankton-Union-
410 PM CDT Tue Mar 29 2022
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.
.DAY ONE...This afternoon and tonight.
Scattered thunderstorms are expected this evening, especially between
7pm and 11 pm. A few storms may be strong to severe with the primary
hazard of hail up to ping pong size. A lower risk of wind gusts to
around 60 mph is also possible. Rain may mix with or change to snow
later tonight into Wednesday morning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Rain, snow, and breezy winds will continue Wednesday, with peak
gusts ranging between 30 to 45 mph. Total snowfall accumulations
generally around 2 inches or less are expected from Tuesday night
through Wednesday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed between 7 and 11 pm this evening.
Any reports are greatly appreciated.
Winter Weather, Lincoln
- When
- March 30, 12:00 AM CST to 10:00 AM CST
- Where
- Lincoln forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Light to briefly moderate snowfall totaled 2.5 inches 8 miles southeast of Hendricks.
Winter Weather, Lyon
- When
- March 30, 1:00 AM CST to 9:00 AM CST
- Where
- Lyon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Light to briefly moderate snowfall totaled 4.0 inches at Minneota and 2.0 inches at Marshall.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Arkansas, March 30, 20227 injured · $20 million · EF3 · 1 event
- Tornadoes and Damaging Winds in Mississippi, March 30, 20225 injured · $3.5 million · EF2 · 93 events
- Damaging Winds and Strong Wind in Alabama, March 30, 20221 death · 3 injured · $7.8 million · 81 kt wind · 24 events
- Tornadoes and High Wind in Alabama, March 30, 20222 injured · EF3 · 17 events
- Tornadoes and Damaging Winds in Louisiana, March 30, 2022$438,000 · EF2 · 8 events
- Rip Current in Puerto Rico, March 30, 20221 death · 1 injured · 1 event
- Tornadoes and Damaging Winds in Mississippi, March 30, 20221 injured · $720,000 · EF1 · 31 events
- Tornadoes and Damaging Winds in Tennessee, March 30, 2022$1.3 million · EF1 · 25 events
- Tornadoes and Damaging Wind in Mississippi, March 30, 2022EF2 · 8 events
- Tornadoes and Flood in Illinois, March 30, 2022$334,000 · EF1 · 6 events
- Tornadoes and Damaging Winds in Louisiana, March 30, 2022$250,000 · EF1 · 7 events
- Tornadoes and Damaging Winds in Mississippi, March 30, 2022$250,000 · EF1 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016403, 1016404.